Flash Flood, Hickman
- When
- February 23, 1:40 PM CST to 3:00 PM CST
- Where
- Hickman County, 2 mi E of Clinton to 2 mi S of Clinton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -88.944
Highway 58 was flooded in Clinton.
A low pressure system strengthened as it moved northeast into the Great Lakes region. A large area of showers and thunderstorms associated with a warm front moved across the region during the afternoon of the 23rd, producing heavy rain and some flash flooding.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system strengthened as it moved northeast into the Great Lakes region. A large area of showers and thunderstorms associated with a warm front moved across the region during the afternoon of the 23rd, producing heavy rain and some flash flooding. The hardest-hit areas were in the Kentucky counties bordering Tennessee, including the city of Murray. From two to four inches of rain fell in the southern border counties of western Kentucky, mostly within a four-hour period. Behind a trailing cold front, west winds gusted from 40 to 50 mph late on the night of the 23rd into the early morning of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 12:18 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1218 PM CST Sat Feb 23 2019
.UPDATE...
Issued at 1204 PM CST Sat Feb 23 2019
For aviation section only.
UPDATE Issued at 423 AM CST Sat Feb 23 2019
Updated for 12z aviation only.
&&
.SHORT TERM...(Today through Monday night)
Issued at 336 AM CST Sat Feb 23 2019
Myriad of weather concerns this morning are focused on flood and
severe weather potential today and tonight, and strong non-
convective wind concerns tonight and early Sunday.
Flooding concerns...
The persistent train of rainfall across Tennessee today has helped
relieve some of the flooding concerns on Friday. However the
inverted trough across the Lower Mississippi Valley is lifting
slowly northeast as the intense vertically stacked, but negatively
tilted low near the Oklahoma Panhandle at 09z (3 am CST) begins to
trek northeast into eastern Iowa by midnight (06z Sunday) This
will likely bring one quarter to locally one inch of rain to the
southern Purchase/Pennyrile area through noon today, mainly as
over-running rainfall. The next round of locally heavy rain is
likely to occur with clusters of showers and thunderstorms along
and ahead of a cold front that is expected to move into southeast
Missouri around or shortly before 6 pm, exiting the area no later
than 6 am CST Sunday. It is difficult to determine the areal
hot spots for higher precipitation amounts associated with
thunderstorms this afternoon, but one quarter to three quarters of
an inch is not out of the question. Will continue to keep the
Flash Flood Watch in effect through expiration tonight, since any
amount of rainfall will go directly into runoff this morning or
tonight.
Severe Weather potential...
In reviewing the initialization of the short term, higher
resolution, as well as the Convection Allowing Models (CAMs)...the
NAM-WRF family and RAP model guidance seems to do a better job of
modeling the thermodynamic profile upstream. Decided to blend this
guidance in the current forecast, incorporating SPC/WPC guidance
for severe and hydrological issues.
An impressed elevated warm sector is already in place just of the
surface with 25-35 knot southerly winds already in place between
1-7kft MSL, with westerly winds aloft above 7kft agl. Elevated
thunderstorms area already working into the western sections of
the WFO PAH forecast area as of 09z this morning.
Southeasterly to southerly flow will work into the area from west
to east between 6 am and noon today, with a plume of 50 to 60
degree dewpoints advecting northward ahead of the front between 8
am and 6 pm today. The WFO PAH forecast area should be entrenched
in the warm sector between 18z-19z (noon to 1 pm CST) with
channeled but disorganized vorticity moving over the area. Could
see some initial storms develop and congeal into a line between 3
pm and 6 pm in a pre-frontal trough axis ahead of the cold front.
Given the intense low level wind speeds expected, anticipate that
most of the storm activity should be out of the WFO PAH forecast
area by midnight tonight.
The potential for damaging winds and isolated tornadoes still
exist. Given the number of issues to address this morning, will
try to issue a mesoscale discussion later this morning to get into
more detail on severe threat and timing.
Non-convective wind concerns...
The post frontal pressure gradient will surround the low pressure
system following the passage of a cold front through the WFO PAH
forecast area tonight. As it moves from Iowa to northern Lake
Michigan from midnight tonight through noon on Sunday, the
sharp gradient of winds will produce wind gusts between 40 and 50
mph across northern sections of the WFO PAH forecast area,
generally north of a Perryville Missouri to Sacramento Kentucky
line. Given the rapid onset of these winds behind the
thunderstorms today and this evening, decided to issue a wind
advisory from midnight tonight through noon on Sunday. As the low
moves away from the region on Sunday, the winds will drop below
advisory criteria, but still remain gusty during the day on
Sunday.
A more tranquil weather pattern will then follow on Monday and
Monday night across the WFO PAH forecast area.
.LONG TERM...(Tuesday through Friday)
Issued at 336 AM CST Sat Feb 23 2019
Confidence is fairly low in the extended with several different
model solution. They generally agree on the weather but their timing
keeps flip flopping. The one good thing is that are all relatively
weak systems that should have a minimal impact.
High pressure should be in control of the weather at the start of
the extended...with temperatures near normal. Wednesday we have a
weak cold front move through that may produce a little rain and
possibly mix with snow at times. CAPES are near zero and LI's are
positive. K index values do reach the mid 20s so for now will not
introduce any convection. The models are placing a wintry mix over
us Thursday morning and rapidly changes it over to liquid. This is
from a very weak perturbation in the flow aloft with little support
at the surface. So confidence in this scenario is very low but thats
what the blend has yielded. Thursday night into Friday yet another
cold front is poised to move through the region. This could bring us
another chance of rain during the day time and possibly a mix
overnight. Again this is a weak system and is not expected to have
much of an impact at this time. These signals in the extended are
weak which adds to the uncertainty of the final scenario.
Temperatures will be near normal with overnight low falling to or
just below the freezing point. Daytime highs should be in the 50s.
&&
.AVIATION...
Issued at 1215 PM CST Sat Feb 23 2019
Rain was starting to move into the region and ltg was already
detected near KPAH. expect generally IFR cigs through the
afternoon. Some strong/severe thunderstorm activity would be most
likely over western KY, though isoalated storms will also be
possible over the rest of the region. There will be gusty south
winds at the surface as well once the storms pass later today. We
should be VFR at all sites no later than 06z Sunday. Gusty
southwest winds 25-35 kts will still be a concern as we head
thorugh the night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from midnight tonight to noon CST Sunday for
ILZ075>078-080>087.
Flash Flood Watch until midnight CST tonight for ILZ090-091-094.
MO...Wind Advisory from midnight tonight to noon CST Sunday for
MOZ076.
Flash Flood Watch until midnight CST tonight for MOZ112-114.
IN...Wind Advisory from midnight tonight to noon CST Sunday for
INZ081-082-085>088.
KY...Wind Advisory from midnight tonight to noon CST Sunday for
KYZ014-018>020.
Flash Flood Watch until midnight CST tonight for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...Smith
LONG TERM...KH
AVIATION...GMHazardous Weather Outlook National Weather Service Paducah KY 445 AM CST Sat Feb 23 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 445 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch remains posted until midnight tonight for all of west Kentucky and a small part of southeast Illinois and southeast Missouri. Please refer to the latest Flood Watch product for details. The Storm Prediction Center has posted an Enhanced Risk of Severe Thunderstorms along and south of a line from Fulton, Hardin, Cadiz, Hopkinsville, and Elkton Kentucky. Surrounding this Enhanced area is a Slight Risk of Severe Thunderstorms that covers all of the Outlook area south of a line from Doniphan Missouri, Grand Tower and Carmi Illinois, onward to Santa Claus Indiana. The remainder of the outlook area is covered in a Marginal risk of Severe Storms. Severe thunderstorms will be possible, especially during the afternoon and evening hours this Saturday. The primary weather hazards will be for significant wind damage and possibly tornadoes. Large hail cannot be ruled out as well. A Wind Advisory has been posted for after midnight tonight, along and north of a Perryville Missouri to Calhoun Kentucky line. Please refer to the latest Wind Advisory product for details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to their respective Flood Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory will remain in effect until Noon on Sunday, along and north of a Perryville Missouri to Calhoun Kentucky line. Please refer to the latest Wind Advisory product for details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to their respective Flood Warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall and flooding are appreciated. Spotter activation may be necessary later today. Stay tuned to the latest forecast and updates, in case spotter activation is requested. Smith
Special Weather Statement National Weather Service Paducah KY 1144 AM CST SAT FEB 23 2019 KYZ001>003-005-006-008-231830- Carlisle KY-Marshall KY-McCracken KY-Graves KY-Fulton KY-Hickman KY- 1144 AM CST SAT FEB 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR FULTON... MARSHALL...HICKMAN...SOUTHEASTERN CARLISLE...SOUTHEASTERN MCCRACKEN AND NORTHERN GRAVES COUNTIES UNTIL 1230 PM CST... At 1144 AM CST, Doppler radar was tracking a strong thunderstorm over Clinton, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3654 8899 3668 8913 3710 8860 3690 8838 TIME...MOT...LOC 1744Z 229DEG 34KT 3667 8899 York
Special Weather Statement
National Weather Service Paducah KY
1206 PM CST SAT FEB 23 2019
ILZ091-KYZ007-010-014-231845-
Hardin IL-Crittenden KY-Union KY-Livingston KY-
1206 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NORTHEASTERN
LIVINGSTON...NORTHWESTERN CRITTENDEN AND UNION COUNTIES UNTIL 1245
PM CST...
At 1206 PM CST, Doppler radar was tracking a strong thunderstorm near
Joy, or 13 miles west of Marion, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 8782 3774 8776 3766 8775 3721 8830
3732 8848 3760 8822 3760 8818 3757 8815
3758 8813 3766 8816 3772 8811 3774 8806
3780 8803 3780 8800 3777 8795 3780 8793
3781 8791 3783 8790
TIME...MOT...LOC 1806Z 220DEG 41KT 3733 8833
YorkThe Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
22 strong wind, 4 flash flood, 2 flood. Local standard time, as filed.
Highway 58 was flooded in Clinton.
Flash flooding of creeks and roads was reported. The flooding occurred in locations that do not typically flood. Highway 893 was flooded near Lynn Grove. Numerous streets were flooded in and near Murray, especially in the vicinity of Bee Creek. A water rescue was conducted where a vehicle stalled out in floodwater north of Murray State University on North 16th Street. A few inches of water entered a residence. Near Kirksey, water was up to the bridge that crosses the west fork of Rock House Creek on Airport Road just south of Highway 464. In the eastern part of the county just north of Hamlin, one home was evacuated due to floodwaters on Highway 732. About 17 to 18 county roads were under water. The storm total rainfall from the Kentucky mesonet site at Murray was 3.66 inches, of which 2.56 inches fell in four hours.
Water was over Highway 1175. Several other state and county roads were closed, including a road that crosses the Little River. One roadway was partially washed out. A trained spotter in Rockcastle measured a 48-hour total of 4.20 inches.
Water covered several roads in the White Plains and Nortonville areas.
Several miles south of Hopkinsville, a water rescue was conducted on a flooded section of Millers Mill Road. A mother and child became stranded in a vehicle on the flooded road. There were no injuries. Elsewhere, minor flooding occurred along the Little River on the east side of Hopkinsville. Some low-lying woods and fields were inundated.
High water threatened a church and a couple of homes in Elkton. Water covered portions of State Roads 181, 848, and 475, as well as several county roads. Numerous roads were impassable due to high water. A mesonet site five miles southwest of Elkton measured a storm total of 3.01 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802943, 802945, 802946, 802949, 802955, 802948, 803962, 803963, 803964, 803965, 803966, 803967, 803968, 803970, 803972, 803975, 803977, 803979, 803980, 803982, 803983, 803984, 803985, 803986, 803987, 803988, 803989, 803990.